| || |
- 1 Post By MaisieC
Norco then Tramadol now miserable
Norco then Tramadol now miserable
I broke my shoulder in March 2011 & was given Norco 10/325 pretty much as often as i wanted, I started at 2 at a time and within a couple months was taking 3 & sometimes 4, a 30 pill supply was lasting 5 days. Due to my broken (& now non-functional shoulder) I haven't working just staying at home except for trips to the Dr & drugstore. So all summer I just eat Norco 10's 2 at a time 3 or 4 times a day until a month ago & the Dr nurse calls & says we are changing your medicine to Tramadol 50, take 2 twice a day....well I was occasionally still taking a Norco 10 from a small supply I had, then I ran out of the Norco...so its Tramadol 50 2 at time 3 or 4 times a day since August...I never felt any effects of the loss of Norco, but the tramdol didnt do much for pain but I took them (they did help me sleep), then last week the drugstore called & said no more Tramadol it can cause a bad re-action with the Zoloft you take (I have been on Zoloft 100 for over 10 yrs 1 a day)... last Friday I took the last Tramadol I had, none since & I feel as bad as I have ever felt in my life, the chills, diarrhea, headaches are nothing compared to the complete & utter despair I now feel, I have insomnia and havent sleept more than 2 hours at a time for the past 4 days, I tried taking Childrens Bendryl & even Ambien & xanax, but none helped, I am a 52 yr old man & have seen a lot in my day, I think I have always suffered from a bit of depression but nothing like the depths of what TRamadol withdrawl has sent me into... Or I am wrong, and Tramadol is fine and I am insane ? How long will it be like this ? I didnt cry at my sisters' funeral but now I cry whenever I hear an old song on the radio...does this stuff cause this or am I really losing it ?
Yep, this is definitely withdrawal from tramadol. You were taking how many pills daily? Six to eight? That's too many to go cold turkey off. No wonder you're miserable. You're getting opiate detox symptoms on top of withdrawal from the tram's anti-depressant properties. The severe depression and crying are definitely from the withdrawal. Stopping abruptly at this dose also puts you at increased risk for seizures.
What are they doing for your pain now that the pharmacy yanked the tramadol? I think you need to call your doctor and get some Norcos or vicodins or some other opiates to ease you through this withdrawal. Get stable, set up a taper plan, and taper off the pills.
Another opiate will help you with the withdrawal symptoms. But just be sure you don't abuse what you get--really use it to taper off the stuff. You were abusing the Norco before, so you need to deal with the addiction, not just relieve the withdrawals. Your best bet for that is to get into some NA or AA meetings. Do you have a prior history of drug abuse? This is the time to nip it in the bud, if you can.
Originally Posted by theholeyourin
I agree with Maisie on this - it IS withdrawal, and you are NOT losing it. (Although it feels that way!) The withdrawal process off tramadol is often quite a nightmare; in fact, many say it's worse than withdrawal from stronger opiates. And, as Maisie mentioned, the risk of seizure from sudden withdrawal from tramadol is serious. Tapering off is your best bet.
How? I suggest you get totally honest with your doctor that you've been taking a higher dose than recommended, and ask for his help. You will not be the first - nor the last - patient he's had that abused the dosage of a pain medication. He can put you on a very low dose to help you taper off. The trick is - follow the tapering plan. If you take the whole prescription, you'll be right back in the spot you're in now. If you question if you can do it (and not take more than he suggests), turn the bottle over to a family member or trusted friend - to dispense it to you strictly as prescribed.
You've developed a "dependence" upon these painkillers - that just means that you experience a withdrawal syndrome when the meds are stopped. The determining factor that separates "dependency" from "addiction" is the mental aspect. If your mind is obsessing over the drugs, and craving more - even after your body is free of the meds - then you've probably crossed the line into addiction. If so, you need to get yourself to NA or AA, and get the help and support you'll need to stay clean.
Be careful, my friend - you are turning to other addictive meds to deal with the tramadol withdrawal - xanax and ambien. That is demonstrative of the cycle of addiction - the replacement of one mood-altering drug for another. Mixing ambien and xanax is potentially dangerous, as both of these drugs depress the central nervous system, seriously slowing down your respiration.
I'd prefer to see someone clean and sober - and cursing me because I told them what they needed to hear ~
rather than see someone still lost in addiction - and liking me because I told them what they wanted to hear.
thank you all so much for your help, I feel better today but it seems to come & go (the fits of depression) I slept a bit last night with the help of xanax, I hope I'm not getting into another problem with them they are .5 mg and haven't taken more than 2 at a time & plan on stopping that when/if my sleep becomes normal again and then tapering/stopping the Xanax altogether, I don't have a prior addiction history & certainly want this all to stop, my feelings towards Dr's & medication have vastly changed in the last 6 mos....one more question though...I guess depression tends to run in my family, my sister died of suicide 3 yrs ago and as I said before I have been prescribed Zoloft for a decade & I feel like it may be helpful, the reason given for stopping Tramadol was because of Zoloft & the chance of seizure from elevated serotonin levels. When (& I now believe I will) get this Tramadol, Norco,behind me do you think I may want to re-think the Zoloft, after all these years, I am now hesitant to approach that if messing with serotonin can make me feel so badly.....again thank & all your advice, You are lifesavers in my book.
Originally Posted by theholeyourin
I'm glad to hear you're beginning to feel better! It will gradually improve, trust me.
My opinion--and it's just my opinion--is that if you were OK with the Zoloft before, you should stay on it. The Zoloft at a sensible dose should help boost your serotonin to the point where you feel OK. That's not hazardous. Getting too much of it is, but if you were doing fine before, then I think you're fine to stay with it.
I would also really caution you not to go off your meds if there is that kind of history in your family. I also have a family history of depression, and I'm sure that SSRIs saved my life at one point. Sometimes we need them. Some people need them for a long time, others their whole lives. If I were you, I'd focus on feeling better and stabilizing on just the Zoloft.